Yes, folks, here we go again - this is the third time around on this board?
New Year’s Eve (of course it’s a holiday weekend…) I notice there is a speck on my lower left cheek that is red and inflamed. In fact, the skin around that speck is red and puffy and… omigosh, there’s some oozing going on! This is a skin infection. Or something. Whatever it is, it isn’t right. The Patch of Ooziness is about an inch long and a half inch wide. It’s red and raw looking. It doesn’t hurt - it ITCHES!
I get out the antibiotic goo and the bandages and cover it up. If nothing else, I don’t want to be scratching at it. The husband is quite anxious and keeps saying “Go to a doctor!” over and over until I’m ready to throttle him. It’s a holiday weekend, I can’t get a doctor’s appointment until Monday.
Monday rolls around and while I, personally, don’t feel bad my cheek is even more itchy. Skin is starting to peel off the raw area. The gauze bandages reveal a half-rainbow of colors, from specks of red blood through orange-tinted serum to a little bit of yellowish pus. Green has not yet shown up, but that’s OK with me. It is not developing an abscess or a pus-volcano, it’s just a raw, oozing surface, like someone had scrubbed some skin off with a wire brush. I called the doctor’s office (a different doc than the prior one - this guy is the one I’ve been seeing since we got new insurance) and described the mess in detail and politely inquired if I could get an appointment for that day. Yes, yes I could, at 12:30. Excellent!
So I drove to the doc and displayed the Patch of Ooziness. He looks at it and goes “Hmmm… that looks infected…” Well, yes, doctor, that is why I’m in your office today. He snapped on some exam gloves and pokes and prods, expressing puzzlement that it is NOT painful. Yes, I’m somewhat puzzled, too, as it certainly LOOKS like it should be painful but it’s not. It’s ITCHY.
Well, the doc prescribes generic Keflex and also, because my eczema is having a party on most of the rest of my skin, some triamcinolone because the eczema was laughing at the OTC cortisone I’d been futilely applying.
I am wondering one thing… this new mess is in close proximity to where I had had surgery some time ago. I’m wondering if there was some scar tissue or even some residual nerve damage that was unnoticed, but is resulting in a lack of pain?
Anyhow - my face stopped oozing after a couple days and is healing up nicely. The skin has stopped flaking and returned to normal color. I guess, instead of my usual buried infection, this was truly in the upper layers of skin this time. Best of all, it stopped itching. Yay!
The downside is that I’m dealing with some side effects of the medication. Some tummy upset, but not enough to keep me from eating. A little dizziness, but as long as I don’t move my head too fast it’s not a problem. The most annoying problem? Fatigue. In fact, I initially felt worse after taken the medication than before, I just feel like I’m moving through cold molasses, but I’ll take a week of feeling draggy over an out of control skin infection that lasts for weeks or months. It is definitely worse from a half an hour to two hours after I take the antibiotic, then gets better until I feel almost normal an hour or two before my next dose. Only have to take it through Sunday. I’ve been able to adjust my schedule to take a nap in the afternoon, which has helped considerably.
Oh, and the rest of my rashes are healing up, too.
Sorry it doesn’t have the dramatic flair of past episodes. No, wait - I’m not sorry at all. But I realize that this relative non-event may be disappointing to some of my readers. Too bad.